Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Flagstaff, AZ

July 23, 2004Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 23, 2004, 3:09 PM MST for Gila County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 3:09 PM MST (22:09 UTC)
Expired
Jul 23, 2004, 3:30 PM MST
In force
21 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 120 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 232209
SVRFGZ
AZC007-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
309 PM MST FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 330 PM MST

* AT 301 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILEPOST 320 ON HWY 73...OR ABOUT 27 MILES
  SOUTH OF SHOW LOW...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN GILA COUNTY AT 320 PM MST

LAT...LON 3390 11033 3376 11023 3382 11000 3400 11000
      3400 11017

$$

GFH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:50 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 23, 2:50 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST FRI JUL 23 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH DAY INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS
THE NEXT FEW DAYS WILL BE ACROSS THE MOGOLLON RIM AND WHITE
MOUNTAINS AREAS. TEMPERATURES WILL REMAIN NEAR SEASONABLE LEVELS.
&&

.DISCUSSION...A SIGNIFICANT LOW LEVEL MOISTURE INCREASE WAS NOTED
THIS MORNING FROM SOUTHERN YAVAPAI COUNTY TO THE EASTERN MOGOLLON
RIM AND NORTHERN GILA COUNTY...DUE TO OUTFLOW FROM STORMS YESTERDAY
AND A WEAK GULF SURGE. THIS IS WHERE THE STRONGEST CONVECTION HAS
BEEN THIS AFTERNOON...WITH REPORTS OF SEVERE HAIL AND HEAVY RAIN.
THIS AREA IS ALSO LOCATED IN THE DIVERGENT REGION OF AN UPPER JET
STREAK AND WILL REMAIN SO THROUGH MIDNIGHT SO POPS WILL BE HIGHEST
THERE. A VERY LIGHT STEERING FLOW EXISTS FOR STORMS OVER THE
MOGOLLON RIM. THE LITTLE STEERING FLOW WE DO HAVE OVER YAVAPAI
COUNTY IS FROM THE WEST BASED ON OBSERVED STORM MOTION. THIS IS
MAKING IT LOOK LESS LIKELY THAT WE WILL SEE ANYTHING SIGNIFICANT
MOVING INTO YAVAPAI TONIGHT...ALTHOUGH IT WILL REMAIN UNSTABLE THERE
AND ANY OUTFLOWS MOVING THROUGH WILL HAVE A CHANCE OF SETTING OFF A
STORM. THE OUTFLOW BOUNDARIES COMING OFF THE CHUSKA MTNS AND
MOGOLLON RIM ARE MOVING SOUTHWESTWARD...SO WILL KEEP AT LEAST SLIGHT
CHANCES OF CONVECTION GOING INTO THE EVENING FOR THE REMAINDER OF
THE CWA. SATURDAY THROUGH MONDAY...UPPER HIGH FORECAST TO MOVE
WESTWARD PUTTING OUR AREA IN A GENERAL NORTH TO NORTHEAST FLOW
ALOFT. POPS WILL BE BELOW AVERAGE FOR THIS TIME OF YEAR FROM
FLAGSTAFF TO WINDOW ROCK NORTHWARD. HOWEVER...ANY STORMS THAT
DEVELOP OVER THE RIM WILL PUSH SOUTHWARD INTO YAVAPAI AND NRN GILA
COUNTIES WHERE BETTER LOW LEVEL MOISTURE WILL BE LOCATED. THE RIDGE
IS FORECAST TO MOVE SOUTH TOWARD THE MIDDLE OF NEXT WEEK WHICH WOULD
PUT NORTHERN AZ IN A DRIER PATTERN.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Jul 23, 10:00 AM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI JUL 23 2004

AZZ004>018-037>040-241400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA
TODAY WITH THUNDERSTORMS DEVELOPING ACROSS HIGHER TERRAIN FROM
FLAGSTAFF EAST TO THE NEW MEXICO BORDER BY LATE IN THE MORNING. THE
MAIN THREAT FROM STORMS TODAY WILL BE LOCALIZED HEAVY RAIN AND GUSTY
WINDS TO 40 MPH. EXPECT LOCAL RAINFALL AMOUNTS OF IN EXCESS
OF 1 INCH WITH THE STRONGER AND MORE PERSISTENT STORMS. LATE
THIS AFTERNOON AND EVENING STORMS WILL MOVE SOUTHWARD OFF THE
RIM INTO YAVAPAI AND GILA COUNTIES. THESE LATE AFTERNOON STORMS
COULD CONTAIN WIND GUSTS TO 50 MPH AND LOCALIZED
HEAVY RAIN TOTALS OF UP TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD.
AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:57 PM MSTSevere Thunderstorm WarningFGZNavajo33 min
Jul 23, 1:47 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila28 min
Jul 23, 2:45 PM MSTSevere Thunderstorm WarningFGZNavajo15 min
Jul 23, 4:30 PM MSTSevere Thunderstorm WarningFGZGila15 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.